Alert archive / Maryland / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 124, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at Jun 6, 2002, 4:12 PM EDT for 5 counties in Maryland. It was in force for 78 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 6, 2002, 4:12 PM EDT (20:12 UTC)
- Expired
- Jun 6, 2002, 5:30 PM EDT
- In force
- 78 min
- Issued by
- NWS Baltimore/Washington
- Area
- Whole counties
Counties Anne Arundel County, MD, Calvert County, MD, Charles County, MD, Prince George's County, MD, Saint Mary's County, MD
The radar
The Sterling radar (KLWX), 80 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 6, 4:22 PM EDT | Hail 1 | Laurel, MD | Quarter sized hail was reported. |
| Jun 6, 4:35 PM EDT | Thunderstorm Wind | North Portion, MD | Trees were downed. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 6, 2:30 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
| Jun 6, 3:30 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 8.2 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 202 J/kg
- Mixed-layer CIN
- -169 J/kg
- Mixed-layer LCL
- 1312 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 10:33 AM EDT, 5 hours 39 minutes earlier.
Area forecast discussion, Jun 6, 10:33 AM EDT, 5 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 1033 AM EDT THU JUN 6 2002 WL GO AHEAD AND UPDATE ZNS TO REFLECT A DECREASE IN CLD CVR...AND CONSEQUENTLY AN INCREASE IN TEMPS. 14Z TEMPS KEEPING PACE WITH OR SLIGHTLY AHD OF YDY/S TEMPS. HV GONE AHEAD AND RAISED TEMPS E OF THE BLUE RIDGE BY A FEW CATS TO REFLECT U80S IN THE METRO AREAS AND LWR SRN MD. AFTN/EVE SVR LOOKS TO BE A POSSIBILITY ONCE AGAIN TDY...ALONG WITH HVY RAFL. PWATS CLIMBING TO AROUND 2.00 INCHES ACROSS MUCH OF THE CWFA...AND W SLOW MVMT OF CDFNT AND ASSOCIATED TSRA FEEL THAT HVY RAFL POTENTIAL STILL EXISTS...AND WL LEAVE PRESENT FFA AS IS. LARGELY INSTABILITY DRIVEN SVR AGAIN A POSSIBILITY TDY. MODIFIED IAD SOUNDING YIELDS AROUND 3000 J/KG OF SFC BASED CAPE /SBCAPE/...WITH LITTLE IF ANY CINH. WIND FIELDS ARE NOT SHOWING MUCH SHEAR...BUT THE STRONG INSTABILITY WL HELP TO OFFSET WEAKNESSES IN THE WIND FIELD. HAIL AND DAMAGING WINDS WL BE THE PRIMARY HAZARDS. UPDATED ZFP BY 1445... MANNING .LWX... DC...FLOOD WATCH FOR THURSDAY FOR ZONE DCZ001. MD...FLOOD WATCH FOR THURSDAY FOR ZONES MDZ002>007...MDZ009>011...MDZ013>014. VA...FLOOD WATCH FOR THURSDAY FOR ZONES VAZ021...VAZ025>031...VAZ038>042...VAZ051>054. WV...FLOOD WATCH FOR THURSDAY FOR ZONES WVZ048>055.
In the hours before
Special weather statement, Jun 6, 11:30 AM EDT, 4 hours 42 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-070330- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 1130 AM EDT THU JUN 6 2002 ...SEVERE THUNDERSTORMS POSSIBLE TODAY... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY FOR THE MID ATLANTIC REGION. THIS INCLUDES MARYLAND...EASTERN WEST VIRGINIA...THE DISTRICT OF COLUMBIA...AND NORTHERN...CENTRAL...AND NORTHWEST VIRGINIA. SOME THUNDERSTORMS MAY PRODUCE DAMAGING WIND GUSTS TO 70 MPH... HAIL...TORRENTIAL RAINFALL AND FREQUENT LIGHTNING. THE MOST LIKELY TIME FOR SEVERE WEATHER WILL BE BETWEEN 3 AND 10 PM. SKYWARN ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING. STAY TUNED TO NOAA WEATHER RADIO FOR UPDATES AND POSSIBLE WATCHES AND WARNINGS. MANNING
Special weather statement, Jun 6, 3:54 PM EDT, 18 minutes before
DCZ001-VAZ054-062015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 354 PM EDT THU JUN 6 2002 ...STRONG TO SEVERE THUNDERSTORMS WILL AFFECT SOUTHEAST PORTIONS OF THE WASHINGTON D.C. METRO AREA... AT 349 PM...DOPPLER RADAR INDICATED AN AREA OF STRONG TO SEVERE THUNDERSTORMS MOVING NORTHEAST AT 20 MPH THROUGH SOUTHERN FAIRFAX...NORTHERN CHARLES AND SOUTHERN PRINCE GEORGES COUNTIES. THESE STORMS WILL AFFECT THE SOUTHEAST PORTION OF THE DISTRICT OF COLUMBIA AND PRODUCE SMALL HAIL...GUSTY WINDS...HEAVY RAIN AND DANGEROUS LIGHTNING THROUGH 415 PM. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT THIS EVENING FOR THE ENTIRE AREA. JA/DM
Local storm report, Jun 6, 4:07 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
407 PM EDT THU JUN 6 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0245 PM RICHARDSVILLE VA 1.00 INCH HAIL
06/06/02 CULPEPER REPORTED BY LAW
ENFORCEMENT
0330 PM POHICK BAY VA 1.00 INCH HAIL
06/06/02 FAIRFAX BY SPOTTERS
0315 PM NORTH STAFFORD COUNTY VA 1.75 INCH HAIL
06/06/02 STAFFORD BY SPOTTERS
0315 PM SOUTHERN PRINCE WILLIAM VA 1.75 INCH HAIL
06/06/02 PRINCE WILLIAM BY SPOTTERS
0325 PM COUNTYWIDE (NORTH & SOUTH)VA WIND DAMAGE
06/06/02 FAUQUIER DOWN TREESREPORTED BY LAW
ENFORCEMENT
MHPThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 8:08 PM EDT | Special Marine Warning | LWX | 67 min | |
| Jun 5, 8:37 PM EDT | Special Marine Warning | LWX | 68 min | |
| Jun 5, 8:37 PM EDT | Special Marine Warning | LWX | 68 min | |
| Jun 6, 2:05 PM EDT | Severe Thunderstorm Warning | LWX | Madison | 40 min |
| Jun 6, 2:26 PM EDT | Severe Thunderstorm Warning | LWX | Culpeper | 64 min |
| Jun 6, 2:50 PM EDT | Tornado Warning | LWX | Culpeper, Orange | 40 min |
| Jun 6, 2:56 PM EDT | Special Marine Warning | LWX | 49 min | |
| Jun 6, 2:56 PM EDT | Special Marine Warning | LWX | 49 min | |
| Jun 6, 2:58 PM EDT | Severe Thunderstorm Warning | LWX | Prince William, Stafford | 47 min |
| Jun 6, 3:06 PM EDT | Severe Thunderstorm Warning | LWX | Fauquier | 39 min |
| Jun 6, 3:14 PM EDT | Special Marine Warning | LWX | 91 min | |
| Jun 6, 3:16 PM EDT | Special Marine Warning | LWX | 29 min | |
| Jun 6, 3:22 PM EDT | Severe Thunderstorm Warning | LWX | Fairfax | 53 min |
| Jun 6, 3:44 PM EDT | Special Marine Warning | LWX | 31 min | |
| Jun 6, 4:01 PM EDT | Special Marine Warning | LWX | 89 min | |
| Jun 6, 4:01 PM EDT | Special Marine Warning | LWX | 89 min | |
| Jun 6, 4:01 PM EDT | Special Marine Warning | LWX | 89 min | |
| Jun 6, 4:50 PM EDT | Severe Thunderstorm Warning | LWX | Clarke | 40 min |
| Jun 6, 5:04 PM EDT | Severe Thunderstorm Warning | LWX | Loudoun | 41 min |
| Jun 6, 5:21 PM EDT | Severe Thunderstorm Warning | LWX | Albemarle, Greene, Madison, Orange | 39 min |
| Jun 6, 5:29 PM EDT | Special Marine Warning | LWX | 46 min | |
| Jun 6, 5:29 PM EDT | Special Marine Warning | LWX | 46 min | |
| Jun 6, 5:31 PM EDT | Tornado Warning | LWX | Culpeper, Fauquier | 44 min |
| Jun 6, 5:45 PM EDT | Tornado Warning | LWX | Orange | 45 min |
| Jun 6, 6:12 PM EDT | Severe Thunderstorm Warning | LWX | Stafford | 48 min |
| Jun 6, 6:32 PM EDT | Severe Thunderstorm Warning | LWX | Prince William | 43 min |
| Jun 6, 6:35 PM EDT | Special Marine Warning | LWX | 25 min | |
| Jun 6, 6:46 PM EDT | Special Marine Warning | LWX | 59 min | |
| Jun 5, 8:35 PM EDT | Severe Thunderstorm Warning | LWX | Prince George's | 40 min |
| Jun 5, 8:43 PM EDT | Severe Thunderstorm Warning | LWX | Anne Arundel, Calvert | 62 min |
| Jun 6, 2:52 PM EDT | Severe Thunderstorm Warning | LWX | Anne Arundel | 38 min |
| Jun 6, 3:29 PM EDT | Severe Thunderstorm Warning | LWX | Anne Arundel, Howard, Prince George's | 46 min |
| Jun 6, 4:32 PM EDT | Tornado Warning | LWX | Calvert | 28 min |
| Jun 6, 4:41 PM EDT | Tornado Warning | LWX | Washington | 49 min |
| Jun 6, 4:50 PM EDT | Tornado Warning | LWX | Frederick | 40 min |
| Jun 6, 5:23 PM EDT | Tornado Warning | LWX | Carroll | 37 min |
| Jun 6, 5:24 PM EDT | Severe Thunderstorm Warning | LWX | Montgomery | 51 min |
| Jun 6, 5:50 PM EDT | Tornado Warning | LWX | Baltimore, City of Baltimore | 40 min |
| Jun 6, 6:07 PM EDT | Severe Thunderstorm Warning | LWX | Howard | 38 min |
Nearby
Severe Thunderstorm Warnings in Maryland, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.